CHEMO COUGH?

Is there such a thing as a cough from chemo treatment and does anyone know why it happens?

Report post

10 replies. Join the discussion

Yes, I have been on a lot of different chemo drugs and each one has given me a cough. The platinum drugs did, for sure. I normally never have a cough and it disappeared as soon as I stopped the chemo. However, it is troublesome and results in many, many chest x-rays. I am now on Doxil and, guess what, I have a cough again.

Report post

Yes, I have days when I cough. I believe it is because the lining of the esophagus is so dry. I am asking for Magic Mouthwash when I see my doctor tomorrow. I am hoarse for a couple weeks after my infusion. Most of the time it bothers me to eat dry food, just so hard to go down. I use crackers for bread and that seems to do better. I have given up bread and pizza, just can not swallow the crust comfortably.

Report post

Could it be that you are having reflux - I had a cough and the Dr. said I had reflux - I did not believe him since I did not have heart burn, did not burp, did not feel bloated etc. - I was scoped and he said I had severe reflux - I started Prilosec and it took care of my sore throat, my cough and hoarse voice disappeared - just a thought...Yvonne

Report post

Great question! I have developed a cough the last three weeks, very dry and an irritated throat. I have been on gemzar/carbo for 13 cycles. Will be seeing my doctor next Tuesday and will ask him this questions and get back to you. Take care!

Report post

MY COUGH HAS NEVER REALLY GONE AWAY BUT THEN HAVE NEVER REALLY HAD MUCH OF A BREAK FROM THE CHEMO- ALSO HAVE REFLUX JUST STARTED MEDS FOR IT- I'LL SEE HOW IT GOES.

Report post

I was glad to see this post - I have had a cough and sometimes loss of voice with almost all of my chemos for the last 2 years! When I mentioned it to my oncologist, he could see no connection and had never had a patient that this has happened to. He finally had me see an eye, ear, nose & throat doctor who put a scope down my throat and said my esophagus, including vocal cords, were irritated and not opening up as they should. He thought I might have acid reflux and put me on a med for it (even though I have never had a problem with that ever). I stopped taking the med because I still still get hoarse, cough and sometimes lose my voice after every chemo! After about 2 weeks, it gets better, then the next chemo, it starts all over again. I am so glad this came up on this site, because I was really going crazy that nobody else was experiencing this! God Bless

Report post

Thank you! This has been very useful to me, I have the same problem and didn't know what to think about it.

Report post

After my first bout with ovca, I would start coughing about 1:15 p.m. every day and cough until I vomited--no nausea. The onc sId it was probably from reflux. I've had reflux for years, and I never had the heartburn or nausea which usually accompanied a flattop. But I eent to my primary care. She doubled my reflux meds and had me take carafale syrup, I think before ever meal. The coughing stopped almost immediately. I was able to drop the carafale syrup.

Be careful about dropping the reflux treatment. Left untreated, reflux can lead to other major health issues, including esophageal cancer.

Having said that, this time around with cancer, I have a good bit of hoarseness. My onc said it could be from the taxotere or the Avastin or both. I just take my meds and pray!

Report post

I too have reflux and my GI upped my prilosec and it helped. I also have allergies and if I don't take my Zertec D things are worse.

Report post

Thanks for this post. I have had a chronic cough for the past several months. I didn't cough at night. It started late afternoon and lasted until bedtime (occasionally during the day). It was very annoying. I saw this post and started doing some research and found that Reflux is one of the leading causes of cough in non-smokers, it is third behind asthma and post-nasal drip. The Reflux does not always cause heartburn and the cough can be productive or dry. I took the article to my oncologist today and he prescribed Prilosec. I'm praying that it works and thanking God that someone started this post!!!

Here's the link to the article:

http://www.healthessentialsmagazine.com/images/pdf/he_winter_reflux.pdf

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support OCNA

Help the Ovarian Cancer National Alliance reach its goals and support people like yourself by making a donation today.

Donate to the Ovarian Cancer National Alliance

Discussion topics

Support OCNA

Donate to OCNA

Community leaders